New York, 2009

Dust Devil in New York, April 18, 2009

April 18, 2009 · NWS ALY · 1 event in 1 county or zone

An apparent dust devil occurred at the Beekman Country Club in East Fishkill, which lifted a golf cart and knocked it over. This injured two men and briefly trapped them as it flipped onto them.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An apparent dust devil occurred at the Beekman Country Club in East Fishkill, which lifted a golf cart and knocked it over. This injured two men and briefly trapped them as it flipped onto them. They suffered from minor head injuries.

Witnesses and the two golfers reported a funnel cloud and a quick burst of wind at the time of the incident, which was around 1219 LST.

Conditions were otherwise mostly clear at the time of the incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 18, 9:46 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 18, 9:46 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1046 AM EDT SAT APR 18 2009

.SYNOPSIS...
A COLD FRONT WILL DIVE SOUTHEAST ACROSS NEW YORK AND NEW ENGLAND
SATURDAY AFTERNOON INTO SATURDAY NIGHT WITH SCATTERED RAIN
SHOWERS. HIGH PRESSURE WILL TAKE CONTROL FOR THE DAY SUNDAY WITH DRY
AND SLIGHTLY COOLER WEATHER. LOW PRESSURE MOVING OUT OF THE SOUTHERN
PLAINS WILL CUT UP INTO THE GREAT LAKES AND WILL CUT OFF BRINGING A
SOME MUCH NEEDED RAIN TO THE AREA FOR MONDAY NIGHT INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1030 AM EDT...CLOUDS CONTINUE TO INCREASE FROM NW TO SE ACROSS
THE REGION...WITH PARTLY TO MOSTLY SUNNY SKIES LIMITED TO THE MID
HUDSON VALLEY...SOUTHERN BERKS AND NW CT. WITHIN THESE
REGIONS...TEMPS HAVE WARMED RAPIDLY...ALREADY APPROACHING THE MID
60S. ALTHOUGH THE RATE OF INCREASE WILL BE TEMPERED BY DEVELOPING
CLOUDS...SOME LOWER ELEVATIONS STILL SHOULD REACH THE LOWER...TO
PERHAPS MID 70S...WITH HIGHER ELEVATIONS GENERALLY WELL INTO THE
60S. ELSEWHERE...WHERE CLOUDS HAVE ALREADY INCREASED...WE EXPECT
ONLY A FEW MORE DEGREES TO BE ADDED ON TO CURRENT TEMPS...WITH
LOWER/MID 60S POSSIBLE WITHIN THE CAPITAL REGION AND ADJACENT HUDSON
VALLEY REGION INTO WESTERN NEW ENGLAND...WHILE MAXES ONLY REACH THE
MID 50S WITHIN LOWER ELEVATIONS OF THE NORTH COUNTRY...AND 40S
WITHIN THE HIGHER TERRAIN. A COLD FRONT WILL CONTINUE SAGGING
SOUTHWARD INTO AND THROUGH THE NORTH COUNTRY AND SOUTHERN VT OVER
THE NEXT 1-3 HOURS...AND INTO THE CAPITAL REGION...NORTHERN BERKS
AND MOHAWK VALLEY BY MID/LATE AFTERNOON...CAUSING TEMPS TO DROP
SEVERAL DEGREES BY LATE AFTERNOON.

AS FOR PRECIP CHANCES...SOME LIGHT SHOWERS/SPRINKLES ARE BEGINNING
TO DEVELOP JUST N/NE OF LAKE ONTARIO AS OF 1030 AM EDT...AND HEADING
ESE. GIVEN THE APPROACH OF UPPER LEVEL SHORTWAVE ENERGY...AND
ENHANCED MID LEVEL ISENTROPIC LIFT FROM THE NW...WE EXPECT SHOWERS
TO INCREASE IN AREAL COVERAGE ACROSS NORTHERN AREAS OVER THE NEXT
1-3 HOURS...THEN EXPAND INTO THE MOHAWK VALLEY AND NORTHERN PORTIONS
OF THE CAPITAL REGION BY MID TO LATE AFTERNOON. THE BEST CHC FOR
SHOWERS STILL LOOKS TO BE FOR AREAS NEAR AND IMMEDIATELY N OF THE
MOHAWK RIVER...INTO THE LAKE GEORGE/SARATOGA REGION AND SW VT FROM
MID AFTERNOON INTO EARLY THIS EVENING...WITH SHOWERS POTENTIALLY
DECREASING IN AREAL COVERAGE UPON DROPPING S AND SE INTO THE
SOUTHERN PORTIONS OF THE CAPITAL REGION AND MID HUDSON VALLEY THIS
EVENING.

SO...FOR CHANGES TO GRIDDED DATABASE...HAVE CUT BACK POPS FOR
SOUTHERN AREAS UNTIL THIS EVENING...WITH ONLY SLIGHT CHC POPS
EXPECTED...WHILE SLOWING THE ONSET OF SHOWERS FROM N TO S THROUGH
THIS AFTERNOON. ALSO...HAVE RAISED MAX TEMPS A FEW DEGREES FROM
ALBANY S AND E.

PREVIOUS AFD FOLLOWS...

CLOUDS WILL BUILD THROUGHOUT THE DAY AS THE COLD FRONT MOVES
SOUTHEAST OUT OF CANADA. THIS COLD FRONT WILL BECOME PARALLEL TO
THE UPPER LEVEL FLOW AND THEREBY TAKE ON ANA FRONT CHARACTERISTICS
WITH MUCH OF THE RAIN AT OR EVEN A LITTLE BEHIND THE FRONT. THE
PWATS WILL ACTUALLY INCREASE FROM THE NORTH AS THE UPSTREAM RAOB
FROM MANIWAKI, ONTARIO WAS OVER HALF AN INCH....COMPARED TO A
THIRD OF AN INCH AT ALY. RAIN SHOWERS WILL BEGIN TO FALL IN THE
NORTHERN COUNTY WARNING AREAS (CWA) BY LATE AFTERNOON AND INTO THE
CAPITAL REGION BY LATE AFTERNOON. THE HIGHEST AMOUNT OF RAIN WILL
BE WELL NORTH OF ALBANY WHERE ENHANCEMENT UNDERNEATH THE JET
ENTRANCE REGION WILL COMBINED WITH OROGRAPHIC UPSLOPE TO PRODUCE UP
TO A QUARTER OF AN INCH OF RAINFALL. MUCH LESS RAINFALL...A TENTH OF
AN INCH OR LESS...WILL FALL ACROSS THE REMAINDER OF THE CWA. HIGH
TEMPERATURES WILL RANGE FROM THE UPPER 40S IN THE ADIRONDACKS TO
THE LOWER/MID 70S IN THE HUDSON VALLEY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
HIGH PRESSURE WILL BUILD IN TO OUR NORTH DRAWING IN COOLER AIR
FROM CANADA. H850 TEMPS WILL FALL TO AROUND 0C. TEMPERATURES
OVERNIGHT WILL DROP INTO THE 35-40 RANGE...COLDER NORTH AND WEST
OF ALBANY. SURFACE HIGH TEMPERATURES WILL MAX OUT IN THE
SEASONABLE 50S...EXCEPT 40S WELL NORTH AND WEST OF ALBANY. DRIER
AIR WILL WORK VIA INCREASING SUBSIDENCE AND CLEAR OUT MOST OF THE
CLOUDS...EXCEPT IN OUR SOUTHERN ZONES.

SUNDAY NIGHT TEMPS WILL DROP QUICKLY DUE TO SOME RADIATIONAL
COOLING INTO THE LOW TO MID 30S, WITH SOME TEMPS IN THE UPPER
20S POSSIBLE ACROSS THE HIGHER TERRAIN. BY MONDAY MORNING CLOUDS
WILL MOVE IN FROM SOUTH TO NORTH ACROSS THE AREA WITH THE APPROACHING
LOW. MODELS ARE IN AGREEMENT THAT RAIN WILL BEGIN IN THE SOUTHERN
PORTIONS OF THE CWA BY LATE MORNING ON MONDAY. BY LATE AFTERNOON
THE ENTIRE FORECAST AREA WILL SEE A STEADY RAIN CONTINUING THROUGH
THE NIGHT. TEMPERATURES WILL BECOME MARGINALLY COLD ENOUGH FOR THE
RAIN TO MIX OR EVEN CHANGE TO SNOW ACROSS THE ADIRONDACKS AND
SOUTHERN GREENS WITH LITTLE OR NO ACCUMULATION EXPECTED.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
SURFACE AND UPPER LEVEL LOW CENTERS WILL GRADUALLY DRIFT FROM THE
EASTERN GREAT LAKES AREA THROUGH SOUTHEAST CANADA DURING THE PERIOD
FROM TUESDAY THROUGH THURSDAY...PRODUCING A PROLONGED PERIOD OF
INCLEMENT WEATHER ACROSS THE REGION DURING THAT TIME. STEADIEST PCPN
WILL OCCUR ON TUESDAY AS THE OCCLUDED FRONT SLOWLY MOVES THROUGH THE
AREA. HAVE FORECAST LIKELY POPS FOR TUESDAY WITH HIGHS IN THE MID
40S TO MID 50S. POSSIBLY COLD ENOUGH EARLY TUESDAY FOR SOME SNOW OR
SNOW MIXED WITH RAIN ACROSS HIGHER ELEVATIONS.

AFTER THE OCCLUDED FRONT MOVES THROUGH...THE FORECAST AREA WILL
STILL BE IN A SOUTHERLY FLOW ALOFT AHEAD OF THE UPPER LOW OVER THE
EASTERN GREAT LAKES. ALTHOUGH PCPN WILL BE MORE SHOWERY...HAVE STILL
FORECAST POPS IN THE HIGH CHANCE TO LIKELY RANGE TUESDAY NIGHT...
WITH LOWS IN THE MID 30S TO LOW 40S.

THE UPPER LEVEL TROF AXIS WILL SLOWLY MOVE EAST THROUGH THE FORECAST
AREA WEDNESDAY AND WEDNESDAY NIGHT...AND BE OFF THE COAST BY
THURSDAY EVENING. AS A RESULT...WILL FORECAST SLOWLY DECREASING POPS
WEDNESDAY THROUGH THURSDAY...WITH POPS NO HIGHER THAN CHANCE DURING
THIS PERIOD. HIGHS WEDNESDAY WILL BE IN THE MID 40S TO MID 50S...AND
HIGHS THURSDAY GENERALLY IN THE 50S. LOWS WEDNESDAY NIGHT IN THE
UPPER 20S AND 30S. THERE WILL BE A DIURNAL VARIATION IN PCPN WITH
SNOW OR A MIX OF RAIN AND SNOW ACROSS HIGHER TERRAIN LATE AT NIGHT
AND EARLY IN THE MORNING...AND JUST RAIN DURING THE AFTERNOON AND
EARLY EVENING. MAINLY RAIN IS EXPECTED IN THE VALLEYS DURING THIS
PERIOD.

SURFACE AND UPPER LEVEL RIDGES WILL BUILD IN FOR THURSDAY NIGHT AND
FRIDAY WITH DRY WEATHER FORECAST. ALSO EXPECT A SIGNIFICANT WARMING
TREND TO BEGIN WITH HIGHS ON FRIDAY REACHING THE UPPER 50S TO MID
60S...AND EVEN WARMER AIR IS LIKELY FOR NEXT WEEKEND.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
DESPITE A FRONTAL BOUNDARY MOVING THROUGH THIS AFTERNOON AND
EVENING...EXPECT MAINLY VFR CONDITIONS TO PREVAIL AT THE
KGFL/KALB/KPOU TAF SITES THROUGH 12Z SUNDAY...WITH JUST A BRIEF
PERIOD OF MVFR CONDITIONS POSSIBLE THIS EVENING AT KGFL.

MID LEVEL CLOUDS WILL LOWER AND THICKEN FROM NORTHWEST TO SOUTHEAST
THIS MORNING. EXPECT ENOUGH MOISTURE TO ARRIVE AT KGFL/KALB FOR SOME
SHOWERS THIS AFTERNOON INTO EARLY TONIGHT...BUT HAVE KEPT THE VSBY
DURING THE SHOWERS IN THE VFR RANGE...AND THE CIGS JUST ABOVE THE
MVFR RANGE AT KALB. AT KGFL DID LOWER CIGS/VSBYS TO MVFR WHEN THE
SHOWERS ARE EXPECTED TO BE MOST WIDESPREAD. SHOWERS ARE LESS LIKELY
AT KPOU SO HAVE ONLY INDICATED VCSH AFTER 00Z SUNDAY.

WINDS GENERALLY 5 KTS OR LESS THROUGH A FEW HOURS AFTER SUNRISE...
THEN SHIFT TO THE NORTHWEST TO NORTHEAST AND INCREASE TO AROUND 10
KT BY LATE MORNING OR EARLY AFTERNOON.

SHOWERS WILL END BY AROUND MIDNIGHT TONIGHT WITH VFR CONDITIONS
EXPECTED THEREAFTER.

OUTLOOK...
SUN...VFR...NO SIG WX.
MON...VFR/MVFR. CHC -RA LATE.
MON NT-TUE NT...MVFR/IFR...-RA/RA LIKELY.
WED...VFR/MVFR...CHC -SHRA.

&&

.FIRE WEATHER...

...RH VALUES WILL DROP INTO THE 20S ACROSS THE MID HUDSON VALLEY AND
NORTHWEST CONNECTICUT THIS AFTERNOON...

...OCCASIONAL WIND GUSTS UP TO 25 MPH EXPECTED WITHIN AND JUST NORTH
OF THE MID HUDSON VALLEY AND NORTHWEST CONNECTICUT THIS AFTERNOON...

WE DO NOT EXPECT AS GUSTY AS WINDS TODAY ANYWHERE IN OUR CWA. LOOK
FOR A WEST TO NORTHWEST WIND 5 TO 15 MPH TODAY WITH GUSTS UP TO 25
MPH...MAINLY OVER HIGHER ELEVATIONS AND AWAY FROM THE MID HUDSON
VALLEY AND NORTHWEST CONNECTICUT. RH VALUES WILL DROP INTO THE
30S (EXCEPT 20S ACROSS THE MID HUDSON VALLEY AND NORTHWEST
CONNECTICUT AND 40S NORTH) FOR THIS AFTERNOON.

RAINFALL WITH A PASSING COLD FRONT MIGHT REACH A QUARTER OF AN
INCH WELL NORTH OF ALBANY TODAY WHILE LESSER AMOUNTS OF A TENTH AN
INCH OR LESS WILL FALL FROM ALBANY SOUTHWARD THIS AFTERNOON AND
EVENING.

RH VALUES WILL PARTIALLY RECOVER TO THE 75-90 PERCENT RANGE
TONIGHT...EXCEPT NEAR 100 PERCENT IN THOSE SNOW COVERED AREAS OF
THE ADIRONDACKS. THE WIND WILL TURN OUT OF THE NORTH 5 TO 10 MPH.

FOR SUNDAY...RH VALUES WILL DROP TO BETWEEN 30 TO 40 PERCENT DURING
THE AFTERNOON. THE WIND WILL BE NORTH TO NORTHEAST 5 TO 15 MPH.

IT LOOKS AS IF MOST IF NOT ALL OF OUR AREA WILL RECEIVE A QUARTER
INCH OR MORE OF RAIN LATE MONDAY INTO TUESDAY.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE ANTICIPATED THE NEXT 5 DAYS. MAIN STEM RIVER
FLOWS WILL CONTINUE TO RECEDE PRIOR TO MONDAY.

THE COLD FRONT WILL PRODUCE UP TO A QUARTER OF AN INCH OF RAIN
FALL WELL NORTH OF ALBANY TODAY...WITH LIGHTER AMOUNTS OF A TENTH
OF AN INCH OR LESS ELSEWHERE. THIS RAINFALL WILL HAVE NO BEARING
ON THE RIVERS AND STREAMS.

A LOW PRESSURE SYSTEM WILL APPROACH FROM THE OHIO VALLEY ON
MONDAY...AND SLOWLY ADVANCING INTO THE EASTERN GREAT LAKES REGION
INTO TUESDAY BRINGING A WIDESPREAD RAINFALL TO THE HSA. RIGHT
NOW...A HALF AN INCH TO AN INCH AND A HALF OF RAINFALL IS POSSIBLE
FOR THE EARLY PORTION OF THE WEEK BASED ON THE MEDIUM RANGE GUIDANCE.

FOR DETAILS ON SPECIFIC AREA RIVERS...INCLUDING FORECASTS OF STAGE
AND DISCHARGE...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION
SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
|

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...KL/HWJIV/JAK
SHORT TERM...HWJIV/JAK
LONG TERM...GJM
AVIATION...KL/GJM
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Apr 18, 3:48 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
448 AM EDT SAT APR 18 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
448 AM EDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Dutchess

When
April 18, 12:19 PM EST
Where
Dutchess County, 2.23 mi S of Arthursburg
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.598, -73.772

An apparent dust devil occurred at the Beekman Country Club in East Fishkill, which lifted a golf cart and knocked it over. This injured two men and briefly trapped them as it flipped onto them. They suffered from minor head injuries.

Witnesses and the two golfers reported a funnel cloud and a quick burst of wind at the time of the incident, which was around 1219 LST.

Conditions were otherwise mostly clear at the time of the incident.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161071.